Mississippi, 2009

Strong Wind in Mississippi, May 7, 2009

May 7, 2009 · NWS MEG · 1 event in 1 county or zone

A warm front lifted north across North Mississippi during the evening hours of May 7, 2009. A few strong thunderstorms developed over the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north across North Mississippi during the evening hours of May 7, 2009. A few strong thunderstorms developed over the area. Some of the thunderstorms produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 7, 1:48 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 7, 1:48 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT THU MAY 7 2009

.DISCUSSION...

SKIES ARE MOSTLY SUNNY ACROSS THE FORECAST AREA THIS AFTERNOON
WHICH HAS ALLOWED TEMPERATURES TO WARM INTO THE UPPER 70S TO MID
80S. COLD FRONT CURRENTLY EXTENDS ACROSS SOUTHERN NEBRASKA INTO
SOUTHERN IOWA WITH ANOTHER FRONT ACROSS THE APPALACHIANS INTO
CENTRAL ALABAMA. THIS FRONT WILL LIFT NORTH AS A WARM FRONT
TONIGHT AND MIGHT TRIGGER A FEW THUNDERSTORMS MAINLY OVER NORTHERN
SECTIONS OF THE FORECAST AREA. THERE IS A SLIGHT RISK FOR SEVERE
STORMS OVER THE EXTREME NORTHERN PORTION OF THE FORECAST AREA WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. ON FRIDAY THE
COLD FRONT IN THE CENTRAL PLAINS WILL CATCH UP AND COMBINE TO FORM
ONE COLD FRONT WHICH WILL APPROACH THE FORECAST AREA BY FRIDAY
AFTERNOON. THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
WITH THE BEST CHANCE OF RAIN AGAIN OVER NORTHERN SECTIONS OF THE
FORECAST AREA. BY FRIDAY NIGHT THE FRONT WILL BE ACROSS NORTHERN
SECTIONS OF THE FORECAST AREA WHICH WILL PRODUCE MORE SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE REGION. THERE IS A SLIGHT RISK OF
SEVERE WEATHER ON FRIDAY FOR THE NORTHERN HALF OF THE FORECAST
AREA WITH LARGE HAIL AND DAMAGING WINDS REMAINING AS THE MAIN
THREATS. THE FRONT WILL LINGER AROUND THE FORECAST AREA FOR MUCH
OF THE WEEKEND KEEPING THINGS WET FOR SATURDAY AND SUNDAY AS WELL
AS PARTS OF MONDAY. THERE WILL BE A POSSIBILITY FOR LOCALLY HEAVY
RAINFALL AS WELL AS HAIL AND DAMAGING WINDS OVER THE WEEKEND. BY
MONDAY NIGHT...HIGH PRESSURE WILL BUILD INTO THE REGION WHICH
SHOULD END THE THREAT OF RAIN. SURFACE HIGH SHOULD MOVE SLOWLY
EAST DURING THE BEGINNING OF NEXT WEEK WHICH SHOULD MEAN DRY
WEATHER AND SEASONAL TEMPERATURES FOR TUESDAY AND WEDNESDAY.
ANOTHER COLD FRONT WILL APPROACH THE REGION BY WEDNESDAY NIGHT
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY
NIGHT AND THURSDAY.

ARS

&&

AVIATION...

18Z TAF CYCLE (07/18Z-08/18Z)

SOUTHERLY WIND FLOW WILL PUSH MOIST AND UNSTABLE AIR INTO THE
MID-SOUTH THOUGH THE PERIOD. MAINLY VFR CONDITIONS WILL OCCUR UNTIL
09Z. AFTER 09Z STRATUS AND FOG WILL RESULT IN IFR
CONDITIONS...IMPROVING TO MVFR AFTER 15Z. DAYTIME HEATING WILL
RESULT IN ISOLATED THUNDERSTORMS THIS AFTERNOON / EARLY
EVENING...MOSTLY BETWEEN 20Z AND 01Z. PUT IN VCTS AT ALL TAF SITES.
AFTER 15Z...MODELS INDICATE OUTFLOW BOUNDARIES FROM UPSTREAM
MESOSCALE CONVECTIVE SYSTEM WILL AFFECT KJBR AND KMKL. THUS PUT IN
VCTS AT THESE SITES AFTER 15Z...ALTHOUGH CONFIDENCE ON OCCURRENCE IS
SOMEWHAT LOW.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  85  68  75 /  20  50  60  60
MKL  69  83  65  73 /  30  60  70  70
JBR  68  82  64  71 /  30  70  70  70
TUP  69  88  68  83 /  20  20  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 7, 3:51 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT THU MAY 7 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-090000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED SOUTHWEST OF
A WYNNE ARKANSAS TO MEMPHIS TENNESSEE TO FULTON MISSISSIPPI LINE.
LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60
MPH ARE THE MAIN HAZARDS. HEAVY RAINFALL OF 1 TO 3 INCHES AND
FLASH FLOODING MAY BE POSSIBLE AS WELL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE FROM
JONESBORO AR TO PARIS TN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE AFTER 8 PM CDT WITH THE MAIN HAZARDS BEING DAMAGING WINDS
AND LARGE HAIL. HEAVY RAINFALL AND FLASH FLOODING MAY BE POSSIBLE
IN THESE AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON
FRIDAY AND SATURDAY AS A COLD FRONT MOVES INTO THE REGION AND
STALLS OVER THE MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN HAZARDS.

HEAVY RAINFALL AND FLASH FLOODING CAN BE EXPECTED FRIDAY THROUGH
SUNDAY AS A COLD FRONT STALLS OVER THE MIDSOUTH. RAINFALL AMOUNTS
BETWEEN TWO TO FOUR INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BRIEFLY BE NEEDED THROUGH 9 PM CDT
SOUTHWEST OF A WYNNE ARKANSAS TO FULTON MISSISSIPPI LINE.
SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF A LINE FROM
JONESBORO AR TO TIPTONVILLE TN AFTER 8 PM CDT.

SPOTTER ACTIVATION MAY BE NECESSARY AGAIN ON FRIDAY AND SATURDAY.

MBS

In the hours before

Special weather statement, May 7, 3:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT THU MAY 7 2009

MSZ020-072215-
TALLAHATCHIE MS-
442 PM CDT THU MAY 7 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF WEBB AT 443 PM CDT...
MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TALLAHATCHIE COUNTY...INCLUDING LOCATIONS NEAR
CHARLESTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES GRASSY LAKE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Tallahatchie

When
May 7, 4:10 PM CST to 4:15 PM CST
Where
Tallahatchie forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Strong winds knocked down ten power poles in a row just east of Charleston. Winds were estimated between 45 to 50 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173033.